• Previous Article
    Shock polars for non-polytropic compressible potential flow
  • CPAA Home
  • This Issue
  • Next Article
    Global Well-posedness and Optimal Decay Rate of the Quasi-static Incompressible Navier–Stokes–Fourier–Maxwell–Poisson System
May  2022, 21(5): 1567-1580. doi: 10.3934/cpaa.2022030

Exact travelling solution for a reaction-diffusion system with a piecewise constant production supported by a codimension-1 subspace

Max Planck Institute for Mathematics in the Sciences, Inselstrasse 22, 04103 Leipzig, Germany

Received  May 2021 Revised  September 2021 Published  May 2022 Early access  February 2022

Fund Project: The author was supported by the Alexander von Humboldt Foundation in the framework of the Sofja Kovalevskaja Award endowed by the German Federal Ministry of Education and Research

A generalisation of reaction diffusion systems and their travelling solutions to cases when the productive part of the reaction happens only on a surface in space or on a line on plane but the degradation and the diffusion happen in bulk are important for modelling various biological processes. These include problems of invasive species propagation along boundaries of ecozones, problems of gene spread in such situations, morphogenesis in cavities, intracellular reaction etc. Piecewise linear approximations of reaction terms in reaction-diffusion systems often result in exact solutions of propagation front problems. This article presents an exact travelling solution for a reaction-diffusion system with a piecewise constant production restricted to a codimension-1 subset. The solution is monotone, propagates with the unique constant velocity, and connects the trivial solution to a nontrivial nonhomogeneous stationary solution of the problem. The properties of the solution closely parallel the properties of monotone travelling solutions in classical bistable reaction-diffusion systems.

Citation: Anton S. Zadorin. Exact travelling solution for a reaction-diffusion system with a piecewise constant production supported by a codimension-1 subspace. Communications on Pure and Applied Analysis, 2022, 21 (5) : 1567-1580. doi: 10.3934/cpaa.2022030
References:
[1]

A. A. Andronov, A. A. Vitt and S. E. Khaikin, Oscillation Theory, (Russian), Nauka, Moscow, 1981.

[2]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, in Partial Differential Equations and Related Topics (ed. J. A. Goldstein, Springer, Berlin, Heidelberg, (1975), 5–49.

[3]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.

[4]

H. BerestyckiJ. M. Roquejoffre and L. Rossi, The influence of a line with fast diffusion on Fisher-KPP propagation, J. Math. Biol., 66 (2013), 743-766.  doi: 10.1007/s00285-012-0604-z.

[5]

H. BerestyckiJ. M. Roquejoffre and L. Rossi, Fisher-KPP propagation in the presence of a line: further effects, Nonlinearity, 26 (2013), 2623.  doi: 10.1088/0951-7715/26/9/2623.

[6]

H. BerestyckiJ. M. Roquejoffre and L. Rossi, The shape of expansion induced by a line with fast diffusion in Fisher-KPP equations, Commun. Math. Phys., 343 (2016), 207-232.  doi: 10.1007/s00220-015-2517-3.

[7]

J. Fang and X. Q. Zhao, Bistable traveling waves for monotone semiflows with applications, J. Euro. Math. Soc., 17 (2015), 2243-2288.  doi: 10.4171/JEMS/556.

[8]

R. A. Fisher, The wave of advance of advantageous genes, Ann. Eugen., 7 (1937), 355-369. 

[9]

Y. I. Kanel', Stabilisation of solutions of the Cauchy problem for equations encountered in combustion theory, Mat. Sborn., 101 (1962), 245-288. 

[10]

A. N. KolomogorovI. G. Petrovsky and N. S. Piskunov, The study of the equation, joint with a growth of quantity of substance, Bulletin MGU, Math. Mech, 1 (1937), 1-26. 

[11]

J. Larcher, Multiplications and convolutions in L. Schwartz' spaces of test functions and distributions and their continuity, Analysis, 33 (2013), 319-332.  doi: 10.1524/anly.2013.1200.

[12]

H. P. McKean Jr., Nagumo's equation, Adv. Math., 4 (1970), 209-223.  doi: 10.1016/0001-8708(70)90023-X.

[13]

Y. NecV. A. Volpert and A. A. Nepomnyashchy, Front propagation problems with sub-diffusion, Discret. Contin. Dynam. Syst. A, 27 (2010), 827-846.  doi: 10.3934/dcds.2010.27.827.

[14]

S. V. Petrovskii and B. L. Li, Exactly Solvable Models of Biological Invasion, Chapman and Hall/CRC, 2005.

[15]

V. S. Vladimirov, Generalized Functions in Mathematical Physics, (Russian), Izdatel Nauka, Moscow, 1976.

[16]

A. I. Volpert, V. A. Volpert and V. A. Volpert, Travelling Wave Solutions of Parabolic Systems, (Vol. 140), American Mathematical Society, 1994. doi: 10.1090/mmono/140.

[17]

V. A. VolpertY. Nec and A. A. Nepomnyashchy, Exact solutions in front propagation problems with superdiffusion, Phys. D, 239 (2010), 134-144.  doi: 10.1016/j.physd.2009.10.011.

[18]

B. L. van der Waerden and P. Huber, Science Awakening. Vol. 2: The Birth of Astronomy, Leyden: Noordhoff International Publication, and New York: Oxford University Press, 1974.

[19]

M. H. Wang and M. Kot, Speeds of invasion in a model with strong or weak Allee effects, Math. Bio., 171 (2001), 83-97.  doi: 10.1016/S0025-5564(01)00048-7.

show all references

References:
[1]

A. A. Andronov, A. A. Vitt and S. E. Khaikin, Oscillation Theory, (Russian), Nauka, Moscow, 1981.

[2]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, in Partial Differential Equations and Related Topics (ed. J. A. Goldstein, Springer, Berlin, Heidelberg, (1975), 5–49.

[3]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.

[4]

H. BerestyckiJ. M. Roquejoffre and L. Rossi, The influence of a line with fast diffusion on Fisher-KPP propagation, J. Math. Biol., 66 (2013), 743-766.  doi: 10.1007/s00285-012-0604-z.

[5]

H. BerestyckiJ. M. Roquejoffre and L. Rossi, Fisher-KPP propagation in the presence of a line: further effects, Nonlinearity, 26 (2013), 2623.  doi: 10.1088/0951-7715/26/9/2623.

[6]

H. BerestyckiJ. M. Roquejoffre and L. Rossi, The shape of expansion induced by a line with fast diffusion in Fisher-KPP equations, Commun. Math. Phys., 343 (2016), 207-232.  doi: 10.1007/s00220-015-2517-3.

[7]

J. Fang and X. Q. Zhao, Bistable traveling waves for monotone semiflows with applications, J. Euro. Math. Soc., 17 (2015), 2243-2288.  doi: 10.4171/JEMS/556.

[8]

R. A. Fisher, The wave of advance of advantageous genes, Ann. Eugen., 7 (1937), 355-369. 

[9]

Y. I. Kanel', Stabilisation of solutions of the Cauchy problem for equations encountered in combustion theory, Mat. Sborn., 101 (1962), 245-288. 

[10]

A. N. KolomogorovI. G. Petrovsky and N. S. Piskunov, The study of the equation, joint with a growth of quantity of substance, Bulletin MGU, Math. Mech, 1 (1937), 1-26. 

[11]

J. Larcher, Multiplications and convolutions in L. Schwartz' spaces of test functions and distributions and their continuity, Analysis, 33 (2013), 319-332.  doi: 10.1524/anly.2013.1200.

[12]

H. P. McKean Jr., Nagumo's equation, Adv. Math., 4 (1970), 209-223.  doi: 10.1016/0001-8708(70)90023-X.

[13]

Y. NecV. A. Volpert and A. A. Nepomnyashchy, Front propagation problems with sub-diffusion, Discret. Contin. Dynam. Syst. A, 27 (2010), 827-846.  doi: 10.3934/dcds.2010.27.827.

[14]

S. V. Petrovskii and B. L. Li, Exactly Solvable Models of Biological Invasion, Chapman and Hall/CRC, 2005.

[15]

V. S. Vladimirov, Generalized Functions in Mathematical Physics, (Russian), Izdatel Nauka, Moscow, 1976.

[16]

A. I. Volpert, V. A. Volpert and V. A. Volpert, Travelling Wave Solutions of Parabolic Systems, (Vol. 140), American Mathematical Society, 1994. doi: 10.1090/mmono/140.

[17]

V. A. VolpertY. Nec and A. A. Nepomnyashchy, Exact solutions in front propagation problems with superdiffusion, Phys. D, 239 (2010), 134-144.  doi: 10.1016/j.physd.2009.10.011.

[18]

B. L. van der Waerden and P. Huber, Science Awakening. Vol. 2: The Birth of Astronomy, Leyden: Noordhoff International Publication, and New York: Oxford University Press, 1974.

[19]

M. H. Wang and M. Kot, Speeds of invasion in a model with strong or weak Allee effects, Math. Bio., 171 (2001), 83-97.  doi: 10.1016/S0025-5564(01)00048-7.

Figure 1.  Propagation of a front supported by a plane/line with a piecewise constant growth rate. A. The general geometry of the model. The $ z $-axis can be absent. In this case, the model is considered on a plane and the growth happens on a line. B. Piecewise constant approximation of a sigmoidal growth rate $ f $ bound by the maximal growth rate $ a $ at infinity
Figure 2.  The front $ w $ of the travelling solution $ u(x,y,t) = w(x- v t,y) $ of (1.2) given by (3.12) for $ a = 2\pi $, $ k = D = 1 $, and $ u_c = 0.3 $ ($ v \approx 6.47 $). A. A contour plot of $ w $ in the $ xy $-plane ($ y \geqslant 0 $). Note that $ w(x,y) = w(x,-y) $. B. The value of $ w $ on the $ x $-axis. Here the production is active on the $ x $-axis with $ x \in (-\infty,0] $ and inactive everywhere else
Figure 3.  Sketches of travelling solution profiles $ w $ of the classical piecewise linear equation in the original units on the phase plane $ ( w, \partial_x w) $. The trajectory that corresponds to a front is depicted as the thick line. A. The regular travelling front that connects the trivial and the nontrivial steady states for the case $ v > 0 $. It is the standard heteroclinic trajectory on the phase plane. Only separatrices of the saddles are shown. See [19] for the details. B. The travelling solution with $ k = 0 $ that connects the trivial steady state and infinity with bound derivative at infinity. The case is degenerated and the whole $ w $-axis consists of steady states for $ w < u_c $. A generic smooth case would correspond to a saddle-node bifurcation at the origin in this situation. C. The homoclinic stationary solution that connects the trivial steady state with itself in the case when the monotone front travels with $ v > 0 $
[1]

C. van der Mee, Stella Vernier Piro. Travelling waves for solid-gas reaction-diffusion systems. Conference Publications, 2003, 2003 (Special) : 872-879. doi: 10.3934/proc.2003.2003.872

[2]

Sheng-Chen Fu. Travelling waves of a reaction-diffusion model for the acidic nitrate-ferroin reaction. Discrete and Continuous Dynamical Systems - B, 2011, 16 (1) : 189-196. doi: 10.3934/dcdsb.2011.16.189

[3]

Sheng-Chen Fu, Je-Chiang Tsai. Stability of travelling waves of a reaction-diffusion system for the acidic nitrate-ferroin reaction. Discrete and Continuous Dynamical Systems, 2013, 33 (9) : 4041-4069. doi: 10.3934/dcds.2013.33.4041

[4]

Shin-Ichiro Ei, Toshio Ishimoto. Effect of boundary conditions on the dynamics of a pulse solution for reaction-diffusion systems. Networks and Heterogeneous Media, 2013, 8 (1) : 191-209. doi: 10.3934/nhm.2013.8.191

[5]

Yong Jung Kim, Wei-Ming Ni, Masaharu Taniguchi. Non-existence of localized travelling waves with non-zero speed in single reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2013, 33 (8) : 3707-3718. doi: 10.3934/dcds.2013.33.3707

[6]

Yuzo Hosono. Phase plane analysis of travelling waves for higher order autocatalytic reaction-diffusion systems. Discrete and Continuous Dynamical Systems - B, 2007, 8 (1) : 115-125. doi: 10.3934/dcdsb.2007.8.115

[7]

Matthieu Alfaro, Jérôme Coville, Gaël Raoul. Bistable travelling waves for nonlocal reaction diffusion equations. Discrete and Continuous Dynamical Systems, 2014, 34 (5) : 1775-1791. doi: 10.3934/dcds.2014.34.1775

[8]

Jifeng Chu, Delia Ionescu-Kruse, Yanjuan Yang. Exact solution and instability for geophysical waves at arbitrary latitude. Discrete and Continuous Dynamical Systems, 2019, 39 (8) : 4399-4414. doi: 10.3934/dcds.2019178

[9]

Fahe Miao, Michal Fečkan, Jinrong Wang. Exact solution and instability for geophysical edge waves. Communications on Pure and Applied Analysis, 2022, 21 (7) : 2447-2461. doi: 10.3934/cpaa.2022067

[10]

Takashi Kajiwara. A Heteroclinic Solution to a Variational Problem Corresponding to FitzHugh-Nagumo type Reaction-Diffusion System with Heterogeneity. Communications on Pure and Applied Analysis, 2017, 16 (6) : 2133-2156. doi: 10.3934/cpaa.2017106

[11]

Hiroshi Matsuzawa. On a solution with transition layers for a bistable reaction-diffusion equation with spatially heterogeneous environments. Conference Publications, 2009, 2009 (Special) : 516-525. doi: 10.3934/proc.2009.2009.516

[12]

Xiao Wu, Mingkang Ni. Solution of contrast structure type for a reaction-diffusion equation with discontinuous reactive term. Discrete and Continuous Dynamical Systems - S, 2021, 14 (9) : 3249-3266. doi: 10.3934/dcdss.2020341

[13]

H. J. Hupkes, L. Morelli. Travelling corners for spatially discrete reaction-diffusion systems. Communications on Pure and Applied Analysis, 2020, 19 (3) : 1609-1667. doi: 10.3934/cpaa.2020058

[14]

Narcisa Apreutesei, Vitaly Volpert. Reaction-diffusion waves with nonlinear boundary conditions. Networks and Heterogeneous Media, 2013, 8 (1) : 23-35. doi: 10.3934/nhm.2013.8.23

[15]

Zhaosheng Feng. Traveling waves to a reaction-diffusion equation. Conference Publications, 2007, 2007 (Special) : 382-390. doi: 10.3934/proc.2007.2007.382

[16]

Thomas I. Seidman. Interface conditions for a singular reaction-diffusion system. Discrete and Continuous Dynamical Systems - S, 2009, 2 (3) : 631-643. doi: 10.3934/dcdss.2009.2.631

[17]

Keng Deng. Asymptotic behavior of an SIR reaction-diffusion model with a linear source. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 5945-5957. doi: 10.3934/dcdsb.2019114

[18]

Shin-Yi Lee, Shin-Hwa Wang, Chiou-Ping Ye. Explicit necessary and sufficient conditions for the existence of a dead core solution of a p-laplacian steady-state reaction-diffusion problem. Conference Publications, 2005, 2005 (Special) : 587-596. doi: 10.3934/proc.2005.2005.587

[19]

Masaharu Taniguchi. Instability of planar traveling waves in bistable reaction-diffusion systems. Discrete and Continuous Dynamical Systems - B, 2003, 3 (1) : 21-44. doi: 10.3934/dcdsb.2003.3.21

[20]

Manjun Ma, Xiao-Qiang Zhao. Monostable waves and spreading speed for a reaction-diffusion model with seasonal succession. Discrete and Continuous Dynamical Systems - B, 2016, 21 (2) : 591-606. doi: 10.3934/dcdsb.2016.21.591

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (104)
  • HTML views (100)
  • Cited by (0)

Other articles
by authors

[Back to Top]